Heat, Wayne
- When
- June 30, 11:00 AM EST to 11:59 PM EST
- Where
- Wayne forecast zone
- Reported by
- State Official
- Coordinates
- 42.285, -83.261 (the zone’s center; the record gives no point)
A prolonged heat wave impacted southeast Michigan June 30th- July 5th. |Heat related emergency rooms visits spiked and peaked on July 1st, and remained elevated through the rest of the heat wave.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A prolonged heat wave impacted southeast Michigan June 30th- July 5th. |Here are the Detroit High Temperatures for that period: 94, 93, 90, 91, 93, 96.|Heat related emergency rooms visits spiked and peaked on July 1st, and remained elevated through the rest of the heat wave.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 30, 10:40 AM EST, 20 minutes earlier.
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1140 AM EDT Sat Jun 30 2018
.UPDATE...
Just a few cosmetic changes to the forecast. Dewpoints have spiked
into the mid to upper 70s this morning, highest over northwestern
counties, where there has been a more consistent fetch coming from
the Mississippi Valley region, and lower over the SE counties where
the airmass has more Ohio Valley character. Healthy cu-up so far
today, as one would expect with this degree of surface moisture, and
there is widespread convective debris mostly focused over northern
Lower and the UP. Cirrus coverage is thinning locally as the 200mb
ridge axis begins to slip east, but reflection will probably still be
meaningful given that the forecast is on the higher end of the
climatological record for late June. The updated forecast indicates
a heat index ranging from around 100 in the terrain of Lenawee County
to around 105 in the Saginaw Valley area. Mt Clemens will be an
interesting ob to watch as the microclimate is interacting with Lake
Saint Clair and sporting a 79 dewpoint in the Metro Region. Cu will
tend to mix out, but may be subject to some protection from existing
cirrus. But whatever is gained in temp will be lost in dewpoint and
vice versa. No substantial change to heat index forecast. Updated
grids and text products have been sent.
&&
.PREV DISCUSSION...
Issued at 708 AM EDT Sat Jun 30 2018
AVIATION...
Monitoring some MVFR stratus over central Lower Michigan that could
affect MBS through mid morning. A stray patch is also possible
farther south before this moisture mixes out as daytime heating ramps
up. A bit of low VFR cu development is also possible late this
morning and early this afternoon with the deeper moisture around
today, but mostly clear skies will prevail over the next 24 hours.
Southwest winds (200-220) look to be at or above 10 knots most of the
day, which will limit any lake breezes.
DTW THRESHOLD PROBABILITIES...
* None.
PREV DISCUSSION...
Issued at 425 AM EDT Sat Jun 30 2018
DISCUSSION...
Early morning WV imagery and model analysis fields indicate the
broad upper level ridge, and associated dome of hot air, becoming
centered across the Great Lakes and setting the stage for the
hottest day of the weekend. The latest surface observations also
depict dewpoint in the lower to mid 70s over SW Lower Michigan down
into Indiana and Illinois. Modeled boundary layer wind streamlines
still originate from the mid Appalachian surface high but flow
across Indiana/Illinois and through SW Lower Michigan toward our
area. Upstream surface observations yesterday afternoon showed these
dewpoint readings holding up against boundary layer mixing while
falling well short of most model projections. The GFS as an example
showed a large area of surface dewpoint exceeding 80 Friday
afternoon and does again today while the NAM and RAP are a little
better. The ARW and NMM appear best and actually show the moisture
axis affecting the Tri Cities and Thumb region more than the Detroit
Metro area. Further drying is noted farther south into Ohio
illustrating the influence flow off the terrain from the mid
Appalachian high pressure. There is not much else of concern for a
limiting factor as full sun ensures highs reach 90-95 and heat index
rises to around 105 through mid to late afternoon. Plan to hold the
Excessive Heat Warning in place from noon to midnight and see how
conditions respond after sunset this evening. As of now, heat index
is projected to fall below 80 overnight through early Sunday
morning as actual min temps drop into the lower to mid 70s.
The upper level ridge axis and low level thermal ridge move toward
the Atlantic coast during Sunday. This alone will result in
temperatures a few degrees cooler than today in addition to the
affects of increased cloud cover. A mix of cirrus debris and shallow
cumulus is likely just due to a more neutral forcing profile versus
the strong subsidence associated with the ridge axis. Model thermal
profiles do show readings hovering around the customary capping
values of 20 C at 850 mb and 10 C and 700 mb through the day with
little to no convective potential. Surface dewpoint lingering in the
lower 70s and highs mostly in the lower 90s may still require an
advisory as heat index touches 100 during mid afternoon.
Progression of the Plains upper trough into the northern Great Lakes
does ramp up convective potential Sunday night, mainly due to the
trialing cold front reaching the Tri Cities shortly after midnight.
A loosely organized multicell convective mode will be possible along
and ahead of the front, and storms that form during peak heating
over the western Great Lakes could arrive in the Tri Cities during
the evening well ahead of the front. The SPC day 2 convective
outlook is Ok in trending down to marginal for the Tri Cities as
storms coming off the peak heating cycle could still have damaging
wind potential there. Otherwise, activity will be a little late to
take advantage of peak instability across the rest of SE Michigan.
Dynamic forcing will also be well to our north leaving the weak
front alone to support convection within a wind profile weakening
from west to east and pedestrian mid level lapse rate environment
through Monday morning.
The front is then shown washing out in model solutions during Monday
without much of an air mass change to start the week. Clouds
remnants and a low chance of showers lingering into Tuesday will
likely prevent high temperatures from reaching 90 but warm and humid
conditions will persist right through the 4th of July holiday.
MARINE...
South-southwest return flow today around high pressure centered over
the Appalachians will remain predominately in the 10 to 15 knot
range sustained, but a few gusts topping out near 20 knots. Hot and
humid airmass will lead to stable conditions over the lakes with
waves under 4 feet or less through the weekend. Southerly winds 10
to 20 knots ahead of a cold front on Sunday, with scattered showers
and thunderstorms expected Sunday night as weak cold front passes
through the Central Great Lakes. Light and variable winds expected
early next week behind the front.
CLIMATE...
Here are the record high temperatures for Saturday June 30th, and
Sunday July 1st:
Saturday, June 30th:
High Temperature...
Detroit 96 (set in 1931)
Flint 98 (set in 1933)
Saginaw/Tri-Cities 99 (set in 1964)
High Minimum Temperature...
Detroit 75 (set in 1927)
Flint 73 (set in 2014)
Saginaw/Tri-Cities 75 (set in 1931)
Sunday, July 1st:
High Temperature...
Detroit 98 (set in 1931)
Flint 102 (set in 1931)
Saginaw/Tri-Cities 103 (set in 1931)
High Minimum Temperature...
Detroit 80 (set in 1931)
Flint 72 (set in 1931)
Saginaw/Tri-Cities 78 (set in 1931)
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Excessive Heat Warning until midnight EDT tonight for MIZ047>049-
053>055-060>063-068>070-075-076-082-083.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
UPDATE.......JVC
AVIATION.....SF/BT
DISCUSSION...BT
MARINE.......SF
CLIMATE......BT
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 433 AM EDT Sat Jun 30 2018 MIZ047>049-053>055-060>063-068>070-075-076-082-083-010845- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 433 AM EDT Sat Jun 30 2018 This hazardous weather outlook is for Southeast Michigan. .DAY ONE...Today and Tonight An Excessive Heat Warning is in effect today. Refer to the latest forecasts and statements for additional information. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms Sunday night and Monday morning. The storm outlook is for a slight risk of severe weather in Midland county dropping to marginal for Bay and Saginaw counties. Damaging wind is projected to be the primary hazard mainly during Sunday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-010845- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 433 AM EDT Sat Jun 30 2018 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms Sunday night and Monday morning. The storm outlook is for a slight risk of severe weather over the north half of Lake Huron dropping to marginal for Saginaw Bay. Strong wind is projected to be the primary hazard mainly during Sunday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. BT
The national radar mosaic for the moment the first event began.
17 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758640, 763060, 763061, 763062, 763063, 763064, 763065, 763066, 763067, 763068, 763069, 763070, 763071, 763072, 763073, 763074, 763075.